Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 158, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Sep 3, 2012, 4:12 AM CDT for Burnett County, Sawyer County, Washburn County, Wisconsin. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2012, 4:12 AM CDT (09:12 UTC)
- Expired
- Sep 3, 2012, 5:00 AM CDT
- In force
- 48 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Burnett County, WI, Sawyer County, WI, Washburn County, WI
The radar
The Duluth radar (KDLH), 112 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 625 J/kg
- Mixed-layer CIN
- -310 J/kg
- Mixed-layer LCL
- 1695 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 4:02 AM CDT, 10 minutes earlier.
Area forecast discussion, Sep 3, 4:02 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 402 AM CDT MON SEP 3 2012 .SHORT TERM...THIS MORNING THROUGH TUESDAY... STILL...SIGNIFICANT HIGH LEVEL SUBSIDENCE OVER A WIDE AREA... UNANTICIPATED BY ANY OF THE MODELS...IS THE INFLUENCE OF THE STILL WELL ORGANIZED MID AND UPPER LEVEL REMNENTS OF ISAAC. ABUNDANT MOISTURE...WITH PRECIPITABLE WATER OF 1 1/2 INCHES...WILL NOT RESULT IN MORE THAN ISOLATED AND SPOTTY RAIN ACROSS NORTHWEST WISCONSIN THIS MORNING. RAIN FROM ISOLATED THUNDERSTORMS LATE MONDAY NIGHT AND TUESDAY WILL ALSO BE ISOLATED. THE COMBINATION OF MID-SUMMER HEAT INLAND AND A RECENT HISTORY OF INSIGNIFICANT RAIN WILL RESULT IN CONTUNUED RAPID DRYING OF VEGETATION. WINDS WILL REMAIN WEAK. A WEAK TROUGH...THAT WOULD NORMALLY PRODUCE AREAS OF HEAVY RAIN...WILL ONLY RESULT IN ISOLATED THUNDERSTORMS TUESDAY. .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY... MAJOR CHANGES IN UPPER FLOW UNDERWAY THIS PERIOD AS LARGE VORTEX OVER CTRL CANADA MOVES EAST TO HUDSON BAY. SECONDARY SHORTWAVE TROF WILL AMPLIFY UPSTREAM OVER NRN ROCKIES...AND THEN MOVE INTO BASE OF MIDWESTERN TROF. THIS IS A CONTINUATION OF MDL CONSENSUS OVER LAST FEW DAYS. A PROGRESSIVELY COOLER WX PATTERN WILL EVOLVE OVER THE REGION. PRECIPITATION CHANCES ARE EXPECTED AT ONSET OF PERIOD AS WEAK SFC WAVE DEVELOPS ALONG FRONT BDRY TUESDAY EVENING AND HEADS TOWARDS LAKE SUPERIOR BY WEDNESDAY. SHOULD HAVE RAPID PROGRESSION OF FORCING/DEEP LAYER MOISTURE TO THE EAST WEDNESDAY WITH POPS DECREASING AFTER 18Z. THURSDAY SHOULD FEATURE SOME LOW POPS OVER NRN MN TIER OF ZONES AND OVER ELEVATED TERRAIN OF ERN WISC ZONES. A FRONTAL BDRY WILL SINK SOUTH THUR NIGHT/EARLY FRIDAY. POPS FRIDAY WILL BE CONFINED TO NRN TIER OF MN AND OVER ERN WISC....SIMILAR TO THURSDAY. AT THIS POINT...WEEKEND APPEARS QUIET WITH HIGH SETTLING IN AT SFC AND UPPER TROF AXIS EAST OF REGION. && .AVIATION...09/03/06Z ISSUANCE... A WEAK COLD FRONT WILL PASS THROUGH THE MINNESOTA TERMINALS OVERNIGHT. SCTD SHOWER/TSHOWERS AHEAD OF THE FRONT WILL AFFECT THE HYR AERODROME. BEHIND THE FRONT...THERE WILL BE A PERIOD OF BR/FG AS CLEAR SKIES AND LIGHT WINDS TAKE ADVANTAGE OF RESIDUAL MOISTURE NEAR SFC. && .POINT TEMPS/POPS... DLH 81 61 81 57 / 10 10 20 40 INL 82 54 80 52 / 10 10 20 20 BRD 85 57 84 55 / 10 20 10 40 HYR 86 61 85 59 / 10 10 20 50 ASX 83 61 85 59 / 20 10 20 40 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...EOM LONG TERM....CANNON AVIATION...CANNON
Hazardous weather outlook, Sep 3, 2:29 AM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 229 AM CDT MON SEP 3 2012 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 229 AM CDT MON SEP 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...EARLY THIS MORNING A FEW THUNDERSTORMS WILL OCCUR EARLY MONDAY MORNING OVER COOK COUNTY MINNESOTA AND MOST OF NORTHWEST WISCONSIN AS A FRONTAL BOUNDARY STALLS OVER THE AREA. THESE STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST WISCONSIN MONDAY MORNING. ADDITIONAL THUNDERSTORMS MAY DEVELOP ACROSS THE NORTHLAND TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED EARLY THIS MORNING. LSZ121-140>148-041030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 229 AM CDT MON SEP 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...EARLY THIS MORNING SCATTERED THUNDERSTORMS WILL OCCUR OVER THE NEARSHORE WATERS EARLY MONDAY MORNING. SOME STORMS WILL PRODUCE GUSTY WINDS AND POSSIBLY SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE NEARSHORE WATERS ADJACENT TO NORTHWEST WISCONSIN MONDAY MORNING. ADDITIONAL THUNDERSTORMS MAY DEVELOP TUESDAY AFTERNOON AND WEDNESDAY. MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Sep 3, 3:04 AM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
304 AM CDT MON SEP 3 2012
WIZ001>003-007-008-030830-
ASHLAND-BAYFIELD-DOUGLAS-SAWYER-WASHBURN-
304 AM CDT MON SEP 3 2012
...SCATTERED THUNDERSTORMS ARE CROSSING NORTHWEST WISCONISN...
AT 259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PORT WING TO STONE
LAKE...MOVING EAST AT 30 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS OF UP TO A HALF INCH RAINFALL IN A HALF HOUR...
* THUNDERSTORMS WILL BE NEAR...
NORTHWOODS BEACH AND LITTLE ROUND LAKE BY 315 AM...
CORNUCOPIA AND RESERVE BY 320 AM...
COUDERAY BY 325 AM...
BENOIT AND GRAND VIEW BY 330 AM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4579 9170 4679 9144 4689 9119 4687 9112
4688 9076 4676 9079 4680 9081 4676 9086
4673 9084 4674 9080 4672 9080 4672 9084
4669 9084 4660 9093 4663 9083 4579 9111
EOMSpecial weather statement, Sep 3, 3:06 AM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
306 AM CDT MON SEP 3 2012
WIZ007-008-030830-
SAWYER-WASHBURN-
306 AM CDT MON SEP 3 2012
...A STRONG THUNDERSTORM IS JUST SOUTH OF THE HAYWARD AREA...
AT 303 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SARONA...MOVING EAST AT 40 MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS OF UP TO AN INCH OF RAINFALL IN AN HOUR...
* THE THUNDERSTORM WILL BE NEAR...
BIRCHWOOD BY 315 AM...
EDGEWATER AND STONE LAKE BY 325 AM...
RESERVE AND COUDERAY BY 330 AM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4584 9191 4592 9124 4564 9115 4563 9127
4563 9192
EOMSpecial weather statement, Sep 3, 3:33 AM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
333 AM CDT MON SEP 3 2012
WIZ002>004-030900-
ASHLAND-BAYFIELD-IRON-
333 AM CDT MON SEP 3 2012
...THUNDERSTORMS MOVING ACROSS NORTHERN ASHLAND COUNTY...
AT 331 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BARKSDALE TO 6 MILES
NORTH OF MARENGO TO 8 MILES SOUTH OF GRAND VIEW...MOVING EAST AT 30
MPH.
THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
* THUNDERSTORMS WILL BE NEAR...
LA POINTE BY 340 AM...
HIGH BRIDGE BY 345 AM...
ODANAH AND MELLEN BY 355 AM...
GURNEY AND CEDAR BY 400 AM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4631 9050 4631 9120 4654 9093 4674 9109
4688 9073 4677 9067 4677 9071 4673 9076
4660 9058 4650 9021Special weather statement, Sep 3, 3:36 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
336 AM CDT MON SEP 3 2012
WIZ002-003-007>009-030900-
ASHLAND-BAYFIELD-PRICE-SAWYER-WASHBURN-
336 AM CDT MON SEP 3 2012
...THUNDERSTORMS MOVING ACROSS SAWYER COUNTY...
AT 331 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF LOST
LAND LAKE TO 7 MILES EAST OF CHIPPEWA LAKE TO EDGEWATER...MOVING
NORTHEAST AT 30 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS UP TO 30 MPH...
OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...
* THUNDERSTORMS WILL BE NEAR...
COUDERAY BY 345 AM...
NAMEKAGON AND EXELAND BY 350 AM...
RADISSON AND CLAM LAKE BY 355 AM...
OJIBWA AND WINTER BY 400 AM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4627 9061 4608 9056 4566 9088 4566 9149
4576 9167 4593 9149 4627 9118Special weather statement, Sep 3, 3:39 AM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
339 AM CDT MON SEP 3 2012
MNZ021-030915-
SOUTHERN COOK/NORTH SHORE-
339 AM CDT MON SEP 3 2012
...STRONG THUNDERSTORM NEAR LAKE SUPERIOR...
AT 336 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF TOM LAKE...MOVING EAST AT 35
MPH.
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
* THE THUNDERSTORM WILL BE NEAR...
HOVLAND BY 350 AM...
GRAND PORTAGE BY 415 AM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4796 8959 4798 8962 4795 8963 4793 8969
4788 8977 4785 8991 4781 8998 4778 9021
4790 9028 4792 9026 4803 8978 4802 8961
4800 8954Special weather statement, Sep 3, 3:58 AM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
358 AM CDT MON SEP 3 2012
WIZ006-007-030930-
BURNETT-WASHBURN-
358 AM CDT MON SEP 3 2012
...AN INTENSE THUNDERSTORM IS DEVELOPING SOUTH OF HAYWARD...
AT 354 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 12 MILES SOUTHWEST OF SHELL LAKE...
MOVING EAST AT 35 MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS OF UP TO AN INCH OF RAIN WITHIN A HALF HOUR...
* THE THUNDERSTORM WILL BE NEAR...
SHELL LAKE BY 415 AM...
SARONA AND SPOONER BY 420 AM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4564 9217 4572 9217 4572 9224 4573 9224
4590 9168 4563 9154 4563 9155 4563 9215
EOMThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 3:39 AM CDT | Special Weather Statement | DLH | Cook | 36 min |
| Sep 3, 5:55 AM CDT | Dense Fog Advisory | DLH | Aitkin, Carlton, Cass, Crow Wing, Itasca, Koochiching and 2 more | 3 hr |
| Sep 3, 2:41 AM CDT | Special Weather Statement | DLH | Washburn | 19 min |
| Sep 3, 3:04 AM CDT | Special Weather Statement | DLH | Bayfield, Sawyer | 26 min |
| Sep 3, 3:06 AM CDT | Special Weather Statement | DLH | Washburn | 24 min |
| Sep 3, 3:33 AM CDT | Special Weather Statement | DLH | Ashland | 27 min |
| Sep 3, 3:36 AM CDT | Special Weather Statement | DLH | Sawyer | 24 min |
| Sep 3, 3:58 AM CDT | Special Weather Statement | DLH | Washburn | 32 min |
| Sep 3, 4:49 AM CDT | Special Weather Statement | DLH | Sawyer | 26 min |
| Sep 3, 4:54 AM CDT | Severe Thunderstorm Warning | DLH | Sawyer, Washburn | 36 min |
| Sep 3, 5:27 AM CDT | Special Weather Statement | DLH | Sawyer | 33 min |
| Sep 3, 6:11 AM CDT | Special Weather Statement | DLH | Iron | 34 min |
| Sep 3, 8:48 AM CDT | Special Weather Statement | DLH | Price | 27 min |
| Sep 3, 9:13 AM CDT | Special Weather Statement | DLH | Price | 32 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.